Alert archive / Arizona / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 31, NWS Tucson, AZ

August 2, 2020Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 2, 2020, 5:20 PM MST for Cochise County, Arizona. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2020, 5:20 PM MST (00:20 UTC)
Expired
Aug 2, 2020, 6:00 PM MST
In force
40 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 54 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2020-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1601 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2020-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1601 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
3083 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

843 
WUUS55 KTWC 030020
SVRTWC
AZC003-030100-
/O.NEW.KTWC.SV.W.0031.200803T0020Z-200803T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
520 PM MST Sun Aug 2 2020

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cochise County in southeastern Arizona...

* Until 600 PM MST.

* At 519 PM MST, a severe thunderstorm was located near Fort
  Huachuca, or near Sierra Vista, moving south at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sierra Vista, Hereford, Fort Huachuca, Ramsey Canyon Preserve and
  Coronado National Memorial.

This includes the following highways...
 Route 90 between mile markers 317 and 322.
 Route 92 between mile markers 322 and 334.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3158 11040 3158 11024 3133 11020 3133 11044
TIME...MOT...LOC 0019Z 001DEG 16KT 3149 11031 

HAIL...1.00IN
WIND...60MPH
 
$$

TGD
2 follow-up statements
652 
WWUS55 KTWC 030044
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
544 PM MST Sun Aug 2 2020

AZC003-030100-
/O.CON.KTWC.SV.W.0031.000000T0000Z-200803T0100Z/
Cochise-
544 PM MST Sun Aug 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MST
FOR SOUTHWESTERN COCHISE COUNTY...

At 543 PM MST, a severe thunderstorm was located 8 miles east of
Parker Canyon Lake, or 10 miles southwest of Sierra Vista, moving
south at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Sierra Vista, Hereford, Fort Huachuca, Ramsey Canyon Preserve and
Coronado National Memorial.

This includes the following highways...
 Route 90 between mile markers 317 and 322.
 Route 92 between mile markers 322 and 334.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3158 11040 3158 11024 3133 11020 3133 11044
TIME...MOT...LOC 0043Z 001DEG 16KT 3138 11031 

HAIL...1.00IN
WIND...60MPH
 
$$

TGD
056 
WWUS55 KTWC 030059
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
559 PM MST Sun Aug 2 2020

AZC003-030108-
/O.EXP.KTWC.SV.W.0031.000000T0000Z-200803T0100Z/
Cochise-
559 PM MST Sun Aug 2 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COCHISE COUNTY
WILL EXPIRE AT 600 PM MST...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However small hail and gusty winds are still
possible with this thunderstorm.

LAT...LON 3158 11040 3158 11024 3133 11020 3133 11044
TIME...MOT...LOC 0058Z 001DEG 16KT 3132 11031 

$$

TGD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:09 PM MST, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 2, 2:09 PM MST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
209 PM MST Sun Aug 2 2020

.SYNOPSIS...The strong ridge of high pressure responsible for our
hotter than average temperatures will gradually weaken in the coming
days, although the hotter than normal temperatures will continue
through next week. Isolated to scattered thunderstorms will develop
each afternoon as well, though Monday and Tuesday look to be a little
less active compared to the rest of the week.

&&

.DISCUSSION...Thunderstorms erupted over the White Mountains on
schedule although it is running just about an hour or so behind
elsewhere. The slower heating thanks to the thick smoke layer
overhead slowed things up. Starting to see convection starting to
bubble over a few of the east sky island areas at this time and would
expect this to continue over the next hour or two. Then we should
see isolated to scattered convection about the area mainly east,
south and potentially southwest of Tucson although likely not as
vigorous as it could have been without the dense smoke layer. Any
convection that develops should shut down by midnight.

The upper high will center itself over the area Monday as it slowly
oozes eastward which will help to suppress the convection, generally
confining it to the international border area and up over the White
mountains. Temperatures will be quite warm and flirting with heat
warning thresholds but opted to not go that route at this time. If
the Apple Fire in California has another active burn period later
today, smoke could impact our temperatures again tomorrow afternoon.

For Tuesday into Wednesday, the center of the high will continue to
move east with an upper trough moving onto the west coast. This will
induce just enough of a southerly flow that we should be able to
spread thunderstorms just a bit further north Tuesday and even more
so Wednesday. This will result in a trimming of the afternoon
temperatures by a few degrees.

By Thursday and/or Friday depending on timing, the upper trough
strengthens along the west coast increasing the southwest flow aloft
over the area which will eventually force the moisture over the area
off to the east if this comes to pass. However during the transition
of having lingering moisture and stronger mid-level flow could make
for more organized convection We will see how that plays out with
time.

The drier southwest flow looks to linger through next weekend at
this time which would translate into drier and warmer conditions once
again with any convection confined fairly close to the southern
and/or eastern border areas.

&&

.AVIATION...Valid through 04/00Z.
FEW-SCT clouds (locally BKN) at 10k-15k ft MSL much of the period.
Isolated to scattered -TSRA/-SHRA into this evening. Wind gusts to
near 45 kts may occur at times with the stronger -TSRA. Otherwise,
NWLY SFC wind at 8-14 kts with gusts around 20 kts into this evening.
The strongest speeds will occur in the Upper Gila River Valley near
KSAD. Winds decrease overnight to less than 10 kts. Isolated
-TSRA/-SHRA return Monday afternoon south and east of KTUS with sfc
wind WLY/NWLY mainly less than 12 kts. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Hot temperatures continue this week. Expect isolated
to scattered mainly afternoon and evening thunderstorms favoring
locations east to south of Tucson through Tuesday. Coverage of
thunderstorms extends further westward by midweek to include much of
the area. By the weekend, thunderstorms will once again be limited to
areas east to south of Tucson. Except for some slightly elevated
20-foot northwest winds in the upper Gila River valley through
Monday, 20-foot winds winds will generally follow typical diurnal
trends at less than 15 mph apart. However, thunderstorms may produce
wind gusts in excess of 40 mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Cerniglia
Aviation...Carpenter
Fire Weather....Carpenter

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 2, 2:09 PM MST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Tucson AZ
209 PM MST Sun Aug 2 2020

AZZ510-022145-
White Mountains of Graham and Greenlee Counties including Hannagan
Meadow-
209 PM MST Sun Aug 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRAHAM AND
NORTHWESTERN GREENLEE COUNTIES UNTIL 245 PM MST...

At 208 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles west of Hannagan Meadow, or 38 miles south of Springerville,
moving southwest at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly remote areas of north central
Graham and northwestern Greenlee Counties.

LAT...LON 3360 10937 3340 10951 3351 10974 3352 10973
      3354 10968 3358 10967 3359 10962 3361 10960
      3362 10957 3362 10953 3367 10948
TIME...MOT...LOC 2108Z 059DEG 14KT 3361 10949

AH
Special weather statement, Aug 2, 4:45 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Tucson AZ
445 PM MST Sun Aug 2 2020

AZZ509-030015-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-
445 PM MST Sun Aug 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM COUNTY UNTIL 515
PM MST...

At 445 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Thatcher, or 11 miles northwest of Safford, moving
southeast at 5 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Safford, Thatcher, Safford Regional Airport, Pima, Central and Fort
Thomas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3276 10973 3296 11009 3309 10996 3287 10957
TIME...MOT...LOC 2345Z 297DEG 5KT 3291 10988
Special weather statement, Aug 2, 5:15 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Tucson AZ
515 PM MST Sun Aug 2 2020

AZZ507-513-030045-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
515 PM MST Sun Aug 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
545 PM MST...

At 515 PM MST, Doppler radar was tracking a strong thunderstorm near
Fort Huachuca, or near Sierra Vista, moving south at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sierra Vista, Hereford, Fort Huachuca, Ramsey Canyon Preserve and
Coronado National Memorial.

LAT...LON 3160 11040 3160 11024 3135 11022 3136 11042
TIME...MOT...LOC 0015Z 001DEG 17KT 3150 11032

TGD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:15 PM MSTSpecial Weather StatementTWCSanta Cruz30 min
Aug 2, 6:00 PM MSTSpecial Weather StatementTWCSanta Cruz45 min
Aug 2, 6:55 PM MSTSpecial Weather StatementTWCSanta Cruz35 min
Aug 2, 7:12 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz48 min
Aug 2, 7:14 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz2 hr
Aug 2, 7:37 PM MSTFlash Flood Warning Considerable damage threatTWCSanta Cruz113 min
Aug 2, 8:07 PM MSTAreal Flood AdvisoryTWCSanta Cruz68 min
Aug 2, 8:20 PM MSTSpecial Weather StatementTWCSanta Cruz25 min
Aug 3, 1:04 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz41 min
Aug 3, 1:43 PM MSTSpecial Weather StatementTWCSanta Cruz47 min
Aug 3, 1:50 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz40 min
Aug 3, 2:01 PM MSTSpecial Weather StatementTWCSanta Cruz29 min
Aug 3, 2:06 PM MSTSpecial Weather StatementTWC39 min
Aug 3, 2:59 PM MSTSevere Thunderstorm WarningTWCPima26 min
Aug 3, 3:16 PM MSTSpecial Weather StatementTWCSanta Cruz44 min
Aug 3, 3:37 PM MSTSevere Thunderstorm WarningTWCSanta Cruz38 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.